13 April 2021 | News
A recently reported case of thrombosis with thrombocytopenia is likely to be linked to vaccination
Image credit- shutterstock.com
The Vaccine Safety Investigation Group (VSIG), a panel of expert advisors to the Therapeutic Goods Administration (TGA) in Australia has concluded that a recently reported case of thrombosis with thrombocytopenia is likely to be linked to vaccination.
This is the second Australian report of a case of thrombosis with thrombocytopenia following the AstraZeneca COVID-19 vaccine. The case occurred in a woman in her 40s who was vaccinated in Western Australia. The person remains in hospital receiving treatment and is in a stable condition.
The panel concluded that the case is similar to cases seen in Europe and the United Kingdom of a rare clotting disorder, referred to as 'thrombosis with thrombocytopenia syndrome' (TTS), because it included significant venous thrombosis (blood clots in the veins), thrombocytopenia (low blood platelet count) and blood test results consistent with other cases of TTS (notably, elevated D-dimer and antibodies to platelet factor 4). Diagnosis was complicated by some ambiguous imaging findings and the need to run additional confirmatory blood tests.
There have been about 700,000 doses of AstraZeneca COVID-19 vaccine administered in Australia to date, so while numbers are small, two cases of the thrombosis with thrombocytopenia syndrome equates to a frequency of 1 in 350,000. The UK regulator, the Medicines and healthcare products Regulatory Agency has concluded from its review of cases reported in the UK that the overall risk of these rare blood clots was approximately 1 in 250,000 who receive the vaccine.
The TGA encourages health professionals and consumers to report suspected side effects following immunisation with COVID-19 vaccines.